Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 177, NWS Northern Indiana

August 6, 2000Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2000, 6:53 PM EST for Wabash County, Indiana. It was in force for 67 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 6:53 PM EST (23:53 UTC)
Expired
Aug 6, 2000, 8:00 PM EST
In force
67 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 16 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:20 PM ESTThunderstorm WindNorth Manchester, INPower lines down. 2 large trees down.
Aug 6, 7:20 PM ESTThunderstorm WindCountywide, INTrees and power lines down.
Aug 6, 7:20 PM ESTThunderstorm WindShipshewana, INTrees down.
Aug 6, 7:20 PM ESTThunderstorm WindLorane, INTrees down.
Aug 6, 7:30 PM ESTThunderstorm WindColumbia City, INLarge tree down.
Aug 6, 7:45 PM ESTThunderstorm WindAlbion, INTrees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 5:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 062355
SVRFWA
INC087-113-169-183-070100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
653 PM EST SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAGRANGE COUNTY IN INDIANA
  NOBLE COUNTY IN INDIANA
  WABASH COUNTY IN INDIANA
  WHITLEY COUNTY IN INDIANA

* UNTIL 800 PM EST

* AT 653 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
  NORTH OF TOPEKA TO 14 MILES WEST OF NORTH MANCHESTER...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  LAGRANGE
  WABASH
  WOLCOTTVILLE
  NORTH MANCHESTER
  ROME CITY
  ALBION
  SOUTH WHITLEY
  COLUMBIA CITY
  KENDALLVILLE

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS! 
SEEK SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4169 8560 4066 8594 4069 8564 4168 8494

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:45 PM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 6, 1:45 PM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EST SUN AUG 6 2000

17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM NORTHWEST
MISSOURI NORTHEAST THROUGH EASTERN IOWA AND SOUTHWEST WISCONSIN.
A WARM AND VERY HUMID AIR MASS IS CURRENTLY IN PLACE ACROSS THE
CWA. LATEST SATELLITE PICTURES SHOWED THE BACK EDGE OF CLOUDS OVER
NORTHWEST INDIANA AND EXTREME SOUTHWEST LOWER MICHIGAN. AT 17Z...IWX
RADAR SHOWED WIDELY SCATTERED SHOWERS EAST OF LINE FROM LOGANSPORT TO
COLDWATER MICHIGAN MOVING EAST AND WEAKENING.

SPC HAS PUT PART OF NORTHERN INDIANA IN A MODERATE RISK OF
SEVERE THUNDERSTORMS WITH THE REST OF THE AREA OUTLOOKED FOR A
SLIGHT RISK. THIS IS IN RESPONSE TO STRONG INSTABILITY AND
THE APPROACH OF THE COLD FRONT. MODELS ARE SIMILAR IN MOVING THE
COLD FRONT THROUGH THE FA LATE TONIGHT. SHOWERS AND THUNDERSTORMS
WILL BREAK OUT AHEAD OF THE SYSTEM LATE THIS AFTERNOON AND EARLY
TONIGHT WITH SEVERE THUNDERSTORMS POSSIBLE.

THE AIR BEHIND THE FRONT IS JUST A LITTLE DRIER BUT NOT MUCH COOLER.
MONDAY LOOKS TO BE DRY...BUT THE COLD FRONT IS EXPECTED TO MOVE
NORTH AS A WARM FRONT MONDAY NIGHT IN RESPONSE TO THE APPROACH OF THE
NEXT SHORT WAVE PRESENTLY OVER SOUTHWEST CANADA. GENERALLY ZONAL
FLOW CAN BE EXPECTED TO CONTINUE THROUGH LATE WEEK MOVING SHORT
WAVES THROUGH THE FA. THIS WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST INTO FRIDAY WHEN A SLIGHTLY COOLER AND
DRIER AIRMASS MOVES IN FROM THE NORTHWEST.

PREFERED WARMER FWC OVER FAN NUMBERS WITH LITTLE DRIER BUT NOT MUCH
TEMPERATURE CHANGE IN AIR MASS MOVING IN BEHIND THE FRONT AND
MORE SUN EXPECTED MONDAY. MISFWA AVAILABLE.

.IWX...NONE.

GLL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:28 PM ESTSevere Thunderstorm WarningIWXPulaski42 min
Aug 5, 11:14 PM ESTSevere Thunderstorm WarningIWXKosciusko36 min
Aug 5, 11:17 PM ESTSevere Thunderstorm WarningIWXFulton63 min
Aug 6, 5:41 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble49 min
Aug 6, 5:44 PM ESTSevere Thunderstorm WarningIWXLaPorte46 min
Aug 6, 5:45 PM ESTSevere Thunderstorm WarningIWXSaint Joseph45 min
Aug 6, 5:52 PM ESTSevere Thunderstorm WarningIWXStarke38 min
Aug 6, 5:57 PM ESTSevere Thunderstorm WarningIWXElkhart53 min
Aug 6, 6:03 PM ESTSevere Thunderstorm WarningIWXPulaski37 min
Aug 6, 6:14 PM ESTSevere Thunderstorm WarningIWXDeKalb46 min
Aug 6, 6:15 PM ESTSevere Thunderstorm WarningIWXMarshall45 min
Aug 6, 6:27 PM ESTSevere Thunderstorm WarningIWXFulton53 min
Aug 6, 6:31 PM ESTSevere Thunderstorm WarningIWXSaint Joseph49 min
Aug 6, 6:37 PM ESTSevere Thunderstorm WarningIWXKosciusko53 min
Aug 6, 6:43 PM ESTSevere Thunderstorm WarningIWXElkhart47 min
Aug 6, 6:47 PM ESTSevere Thunderstorm WarningIWXMiami53 min
Aug 6, 6:49 PM ESTSevere Thunderstorm WarningIWXWhite51 min
Aug 6, 6:53 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble, Whitley67 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.